Iowa, 2023

Damaging Winds in Iowa, July 4, 2023

July 4, 2023 · NWS FSD · 3 events in 2 counties and zones

Scattered thunderstorms developed during the latter half of the afternoon along a slow moving cold front. Dry air poised off the surface allowed for outflow dominant storms to develop, with a brief period of damaging gusty wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed during the latter half of the afternoon along a slow moving cold front. Dry air poised off the surface allowed for outflow dominant storms to develop, with a brief period of damaging gusty wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 5:58 AM CST, 7 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 5:58 AM CST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
658 AM CDT Tue Jul 4 2023

.SHORT TERM...(Today and Tonight)
Issued at 348 AM CDT Tue Jul 4 2023
Key Messages:

1. Intermittent showers and thunderstorm activity will continue for
most of the day today. A few storms may become severe.

2. Cool and mostly quiet conditions return by the midweek.

3. More rain chances return by the weekend. However, activity will
continue to be very hit and miss.

--------------------------------------------------------------------

Today: A warm and wet day will likely be on tap for the holiday
today. Taking a look across the area, clusters of scattered showers
and thunderstorms have developed in two areas. The first area is
north of the Hwy-14 corridor with the better thermodynamics and just
north of the boundary stretched across the I-90 corridor. The second
area is just west of the Missouri River ahead of a developing
surface low and subsequent cold front. As the low level jet (LLJ)
continue to strengthen, expect more scattered showers and
thunderstorms to develop ahead of the second area as it continues
its eastward push this morning. While severe weather isn't expected
with this round, small hail and a few stronger wind gust (up to 45
mph) will be possible with developing storms. However, as activity
gets displaced from the better shear expect gradual weakening to
occur. Otherwise, southerly flow at the surface will transition to
northerly flow this afternoon behind the cold front with highs
expected to peak in the upper 70s to low 90s across the region.

This Evening/Tonight: Looking into the rest of the day, another
round of showers and thunderstorms will likely develop along the
cold front this afternoon as deeper synoptic lift enters the area. A
few storms could become severe with large hail and damaging winds
being the primary threats. An isolated tornado isn't completely out
of the question either as localized enhancements of low-level shear
could favor a brief spin up. Otherwise, overnight temperatures will
be a bit cooler due to the increased rain chances. This will result
in lows in the low to upper 50s across the area.

.LONG TERM...(Wednesday through Monday)
Issued at 348 AM CDT Tue Jul 4 2023

Wednesday-Friday: Heading into the extended period, lingering
showers east of I-29 will continue to dissipate early wednesday as
the cold front continues to slowly move southeastwards. Otherwise,
cool and mostly quiet conditions return as surface ridging moves in
to replace the departing frontal boundary. This will result in a few
days of below normal temperatures across the region with highs
peaking mostly in the 70s and lows sitting in the 50s (and possibly
40s Wed night). More precipitation chances will likely return by
Friday as a weak mid-level wave moves through the area. However,
medium range guidance begins to diverges on timing and intensity
details which leads to lower confidence in precipitation chances. As
a result, decided to leave the default NBM guidance in for POPs for
this time period.

Saturday-Monday: Looking into the rest of the weekend, the active
pattern aloft continues as multiple weak shortwaves move through the
area bringing daily low confidence precipitation chances. While the
rain is much needed, expect developing showers and thunderstorm to
be mostly diurnally driven with the activity being very hit or miss.
Otherwise, expect the warmer conditions to continue with daily highs
expected to reach the upper 70s to low 80s across the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 657 AM CDT Tue Jul 4 2023

VFR conditions with occasionally MVFR/IFR visibilities will be
possible across the area. Taking a look across the area, clusters
of showers and thunderstorms continue to push through southeastern
SD this morning. Expect this activity to continue to push east-
northeast over the next several hours. With the better shear and
instability sitting west of the James River, redevelopment on the
backside of the main area of interest will be possible throughout
the morning hours. Otherwise, more showers and thunderstorms will
likely develop this afternoon along the cold front. Looking into
the winds, southerly flow at the surface will become northerly
tonight to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Gumbs
LONG TERM...Gumbs
AVIATION...Gumbs
Hazardous weather outlook, Jul 4, 4:07 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CDT Tue Jul 4 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-051015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Union-
507 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Multiple rounds of scattered showers and thunderstorms are expected
to push through the area today. A few storms could become severe with
large hail up to ping pong ball size and damaging winds up to 60 mph
being possible. Locally heavy rainfall and backbuilding storms could
promote some flooding concerns this afternoon. For those spending
the 4th fo July holiday outdoors or attending firework shows,
continue to stay aware of the forecast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>065-068-069-051015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
507 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Several clusters of showers and thunderstorms will continue to push
through this area this morning. A few storms may become severe with
large hail up to the size of quarters and damaging winds up to 60
mph being possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 4, 7:53 AM CST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
853 AM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     Tstm Wnd Gst     5 S Freeman             43.28N 97.42W
07/04/2023  M51 MPH          Hutchinson         SD   Mesonet

            Mesonet station 163 SD RWIS Freeman.

0615 AM     Tstm Wnd Gst     1 S Volga               44.30N 96.92W
07/04/2023  M55 MPH          Brookings          SD   Mesonet

            Mesonet station VGAS2 Volga (SD Mesonet).

&&

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
July 4, 1:50 PM CST to 1:52 PM CST
Where
Plymouth County, 1.72 mi SW of Hinton
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
42.610, -96.320

Several larger limbs were broken off trees by thunderstorm winds.

Thunderstorm Wind, Plymouth

When
July 4, 2:02 PM CST to 2:04 PM CST
Where
Plymouth County, 2.9 mi SW of Neptune
Measured
61 kt (70 mph) estimated gust
Crop damage
$6,000
Reported by
Public
Coordinates
42.640, -96.190

Thunderstorm winds snapped several large tree branches, with the section of one branch thrown into a house. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Woodbury

When
July 4, 4:56 PM CST to 4:58 PM CST
Where
Woodbury County, 1.21 mi S of Sergeant Bluff
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.383, -96.354

An older tree was blown down across the road near the intersection of Dogwood Trail and Port Neal Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122704, 1122702, 1122701.